Skip to Main Content

INTRODUCTION, ETIOLOGY, AND DEFINITION

Postinflammatory hyperpigmentation (PIH) primarily affects dark-skinned individuals (Fitzpatrick Skin Phototype III through VI) or lighter-skinned individuals with dark irides and has no gender predilection (Figure 17.1). With the increasing ethnic diversity of the United States, dermatologists will encounter more inquiry about PIH. Postinflammatory hyperpigmentation often leads to anxiety in individuals, which is sometimes out of proportion to the severity of the condition. This anxiety is aggravated by the fact that there is no quickly effective treatment other than cosmetic cover-ups. Frequently patients are more concerned about the dyschromia and not aware of the inflammatory condition that is causing PIH (Table 17.1, Figure 17.2). The definition of postinflammatory hyperpigmentation, as its name implies, is very straightforward. Other names used for PIH include postinflammatory melanoderma. There are only a few conditions such as melasma, solar lentigo, and drug-induced hyperpigmentation that may mimic PIH. Melasma tends to be macular and has uniform intensity and well-defined borders, while PIH tends to follow the shape and distribution of the preceding inflammation and has irregular pigmentation intensity and indistinct or feathered borders. Solar lentigo appears on the sun-exposed area of a person, typically the face, dorsal arms, and hands. Drug-induced hyperpigmentation should be suspected in individual who have taken such medications as minocycline, chloroquine, bleomycin, mercury, or amiodarone. The pigmentation tends to be symmetrically distributed and may not correlate with preceding inflammation. In the author's opinion, hyperpigmentation at the site of fixed drug eruption should be categorized as PIH.

Figure 17.1

Postinflammatory hyperpigmentation from nummular eczema on the back of an Asian man. Notice the coin-shaped lesions

TABLE 17.1List of Inflammatory Processes or Insults to the Skin that Can Cause PIH
Figure 17.2

Postinflammatory hyperpigmentation in an acne patient

Why do inflammatory processes cause hyperpigmentation? The answer was first proposed to lay in the complex interaction between inflammatory cells and melanocytes in 1988.1 Later, more specific inflammatory mediators were implicated to be involved in PIH, particularly leukotriene (LT)C4, LTD4, and thromboxane B2.2 Therefore, it is conceivable that the degree of hyperpigmentation correlates with the severity of inflammation as demonstrated in UVB-induced PIH.3 Topical anti-inflammatory agents have been found to reduce in a parallel manner both UVB-induced erythema and subsequent PIH.3 This is the basis of applying topical anti-inflammatory agents in preventing laser-induced PIH.

Histologically, PIH can demonstrate both epidermal and dermal pigmentation. A lighter-brown ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.